Alert archive / New Mexico / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 13, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 5, 2015, 12:47 PM MDT for Chaves County, De Baca County, Lincoln County, New Mexico. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2015, 12:47 PM MDT (18:47 UTC)
- Expired
- May 5, 2015, 1:15 PM MDT
- In force
- 28 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Chaves County, NM, De Baca County, NM, Lincoln County, NM
The radar
The Cannon AFB radar (KFDX), 121 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 350 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
091 WUUS55 KABQ 051847 SVRABQ NMC005-011-027-051915- /O.NEW.KABQ.SV.W.0013.150505T1847Z-150505T1915Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1247 PM MDT TUE MAY 5 2015 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTH CENTRAL CHAVES COUNTY IN SOUTHEAST NEW MEXICO... SOUTHWESTERN DE BACA COUNTY IN EAST CENTRAL NEW MEXICO... NORTHEASTERN LINCOLN COUNTY IN CENTRAL NEW MEXICO... * UNTIL 115 PM MDT * AT 1244 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF RAMON...AND MOVING NORTHEAST AT 15 MPH. HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EXTREME NORTHEASTERN LINCOLN...EXTREME NORTHERN CHAVES AND EXTREME SOUTHWESTERN DE BACA COUNTIES. THIS WILL IMPACT HIGHWAY 285 BETWEEN MILE MARKERS 161 AND 172... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. HIGH WINDS AND LARGE HAIL CAN SPREAD QUICKLY ACROSS OPEN RANGELAND. && LAT...LON 3431 10477 3414 10462 3399 10490 3411 10500 TIME...MOT...LOC 1847Z 230DEG 14KT 3408 10491 HAIL...1.25IN WIND...60MPH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 12:02 PM MDT, 45 minutes earlier.
Area forecast discussion, May 5, 12:02 PM MDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1202 PM MDT TUE MAY 5 2015 .AVIATION... 18Z TAF CYCLE ANOTHER ACTIVE DAY WITH LINGERING SHOWERS AND MVFR CIGS ACROSS WESTERN AND NORTHERN PORTIONS OF THE FORECAST AREA AND ISOLD/SCT THUNDERSTORMS ALREADY DEVELOPING. SHOWERS AND THUNDERSTORMS TO CONTINUE TO DEVELOP THROUGH THE AFTERNOON AND INTO THE EVENING THROUGH ABOUT 06Z AND ONCE DEVELOPED MOVEMENT WILL BE MAINLY TO THE WEST ACROSS WESTERN ZONES AND TO THE NORTHEAST EAST OF THE CENTRAL MOUNTAINS. MVFR AND POSSIBLY LOCAL IFR CIGS AND VISIBILITIES AND LOCAL MOUNTAIN OBSCURATIONS WILL ACCOMPANY THE STRONGEST THUNDERSTORMS AND SHOWERS. LOW CLOUDS AND AREAS OF FOG ARE LIKELY TONIGHT AND EARLY MORNING WEDNESDAY MAINLY WESTERN AND NORTHERN ZONES AND LESS LIKELY ACROSS THE EAST. DRIER AND LESS ACTIVE ON WEDNESDAY WITH SHOWERS LIMITED TO THE NORTHERN HIGH TERRAIN...WITH BREEZY WEST TO SOUTHWEST WINDS BY MIDDAY. 05 && .PREV DISCUSSION...327 AM MDT TUE MAY 5 2015... .SYNOPSIS... ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS AN UPPER LEVEL DISTURBANCE PASSES OVERHEAD. THE STRONGEST STORMS WILL BE FOUND ACROSS THE FAR EASTERN PLAINS WHERE LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN WILL BE A CONCERN. AFTER TODAY...MAINLY DRY AND WINDY CONDITIONS ARE IN STORE THROUGH FRIDAY. HOWEVER...A FEW THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON ACROSS THE FAR EASTERN PLAINS ALONG THE DRYLINE. THE NEXT STORM SYSTEM LOOKS TO CROSS THE STATE ON SATURDAY...WHICH MAY INCREASE PRECIPITATION CHANCES ACROSS THE WEST. OTHERWISE... TEMPERATURES WILL REMAIN NEAR TO BELOW NORMAL FOR THE NEXT SEVEN DAYS. && .DISCUSSION... SHOWERS AND A FEW THUNDERSTORMS CONTINUE THIS MORNING ACROSS EASTERN NM AHEAD OF UPPER LEVEL LOW WHICH IS NOW CENTERED IN THE VICINITY OF FLAGSTAFF. THIS CURRENT ACTIVITY SHOULD LARGELY PUSH EAST OF THE TEXAS BORDER BY 12-14Z AND ALLOW FOR A SHORT BREAK BEFORE THE NEXT ROUND BEGINS. WITH STRONG FORCING AND LITTLE TO NO INHIBITION... STORMS SHOULD DEVELOP EARLY...PERHAPS BY 17Z...ALONG OR JUST EAST OF HIGHER TERRAIN AND/OR ALONG REMNANT BOUNDARIES. BEST INSTABILITY REMAINS ACROSS THE FAR EASTERN PLAINS WHERE CAPE VALUES MAY APPROACH 2000 J/KG. THUS STORMS MAY INITIATE NEAR THE CENTRAL MTN CHAIN...BUT INCREASE IN STRENGTH AS THEY MOVE INTO BETTER MOISTURE AND INSTABILITY. LOW LEVEL WINDS LOOK TO VEER TO AROUND TO THE SW BY EARLY AFTERNOON AS THE TROUGH AXIS MOVES EASTWARD AND DRIER WESTERLY FLOW MOVES INTO THE AREA. PRIOR TO THE DRY AIR MOVING IN...PWATS WILL REMAIN NEAR 1 INCH...OR BETTER THAN 200 PERCENT OF NORMAL FOR THIS TIME OF YEAR. THUS...A HEAVY RAIN THREAT WILL CONTINUE TO EXIST WITH THESE STORMS. AREAS THAT HAVE ALREADY RECEIVED SIGNFICANT AMOUNTS OF RAIN WILL BE THE MOST SUSCEPTIBLE TO ADDITIONAL FLOODING. THIS INCLUDES THE CLOVIS AREA WHERE UP TO 5 INCHES OF RAIN FELL YESTERDAY. THE FLASH FLOOD WATCH REMAINS INTACT THROUGH 00Z AND ANY SEVERE WEATHER IS MOST LIKELY TO OCCUR BETWEEN NOON AND 6PM. MEANWHILE ACROSS WESTERN AND CENTRAL NM...ANOTHER ROUND OF SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP. THIS AREA WILL BE UNDER THE COLD CORE OF THE LOW...THUS A FEW STORMS MAY CONTAIN SOME SMALL HAIL AND HEAVY RAIN. A COLD CORE FUNNEL IS ALSO NOT OUT OF THE QUESTION. BRIEF SHORTWAVE RIDGING WILL OCCUR ON WEDNESDAY BEFORE SOUTHWESTERLY FLOW INCREASES AHEAD OF THE NEXT STORM SYSTEM. A 996 MB SURFACE LOW ACROSS SE CO WILL ALLOW FOR WINDS TO INCREASE ACROSS THE PLAINS. OTHERWISE MUCH DRIER CONDITIONS AS THE DRY SLOT MOVES OVERHEAD AND SOME DRY AIR MIXES DOWN TO THE SURFACE. BEST CHANCE FOR A FEW STORMS WILL BE ACROSS THE NW OR NC NM. THE DRYLINE WILL SLOSH BACK WESTWARD WEDNESDAY NIGHT AND THIS WILL BE A THEME FOR THE REST OF THE WEEK. THE NEXT LOW PRESSURE SYSTEM LOOKS TO DIVE MUCH FURTHER SOUTH THAN PREVIOUSLY INDICATED. IT APPEARS IT MAY ACTUALLY REMAIN A CLOSED LOW AS IT CROSSES NORTHERN NM ON SATURDAY. IF THE LOW DOES INDEED DIVE THAT FAR SOUTH...EXPECT THE DRYLINE TO RETREAT WESTWARD INTO EASTERN NM EACH NIGHT AND THEN MIX BACK EASTWARD EACH DAY. WITH THAT...WILL COME A CHANCE FOR A FEW STORMS NEAR THE TEXAS BORDER EACH AFTERNOON. ELSEWHERE...IT WILL BE MAINLY DRY AND BREEZY UNTIL SATURDAY WHEN BETTER CHANCES OF PRECIP WILL EXIST AS LOW SHIFTS OVERHEAD. 34 && .FIRE WEATHER... NO WIDESPREAD FIRE WEATHER CONCERNS THROUGH THE FORECAST PERIOD. SMALL AREAS OF MARGINAL CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE FRIDAY AND SATURDAY. IT WAS A WET MONDAY ACROSS THE FORECAST AREA...ESPECIALLY IN THE EAST. AROUND FIVE INCHES OF RAIN FELL AT THE CANNON AIR FORCE BASE. THE UPPER LOW CAUSING ALL THIS RAIN IS NOW OVER AZ. IT WILL TRACK NORTHEAST ACROSS THE FOUR CORNERS AREA TODAY. A DRY SLOT IS EVIDENT ON SATELLITE IMAGES ACROSS SOUTHWEST NM AND IT WILL CONTINUE ACROSS SOUTHERN NM TODAY. SHOWER AND THUNDERSTORM COVERAGE WILL BE LESS TODAY COMPARED TO MONDAY. BUT PLENTY OF LOW LEVEL MOISTURE IS STILL AROUND ALONG WITH A VERY UNSTABLE AIRMASS...ESPECIALLY IN THE EAST. SO ANOTHER ACTIVE DAY ON TAP WITH THE POTENTIAL FOR SEVERE STORMS NEAR THE TX BORDER. SOME OF THE RAIN WILL BE HEAVY AS WELL WITH FLASH FLOODING A CONCERN...ESPECIALLY FOR PLACES HIT HARD MONDAY. SOME OF THE STORMS WILL PRODUCE SMALL HAIL AS TEMPERATURES ALOFT WILL BE QUITE COLD FOR EARLY MAY. MIN RH VALUES WILL ONLY DROP TO BETWEEN 40 AND 60 PERCENT TODAY WHILE VENT RATES WILL BE MOSTLY EXCELLENT. A DRYING TREND REMAINS ON TRACK FOR THE REST OF THE WEEK. HIGH TEMPERATURES WILL WARM TO WITHIN SIX OR SEVEN DEGREES EITHER SIDE OF NORMAL WEDNESDAY THROUGH FRIDAY. THERE WILL STILL BE SHOWERS AND A FEW STORMS OVER THE NORTHWEST THIRD OF THE STATE WEDNESDAY AND NEAR THE TX BORDER ON THURSDAY ALONG A POTENTIAL DRYLINE. MODELS CONTINUE TO TREND FARTHER SOUTH WITH A UNSEASONABLY DEEP CLOSED LOW DROPPING SOUTH THROUGH CALIFORNIA THURSDAY INTO FRIDAY. INCREASING SOUTHWEST WINDS AHEAD OF THE STORM MAY RESULT IN A FEW HOURS OF CRITICAL CONDITIONS FOR THE LOWER RIO GRANDE VALLEY FRIDAY AFTERNOON...AND BORDERLINE CRITICAL CONDITIONS OVER A SMALL AREA OF THE EASTERN PLAINS SATURDAY. VENTILATION RATES WILL GENERALLY REMAIN IN THE GOOD TO EXCELLENT RANGE DURING THIS TIME. THE ABOVE MENTIONED STORM WILL BRING COOLER AND WETTER CONDITIONS BACK TO NM FOR FRIDAY NIGHT INTO THE WEEKEND. THE STORM SHOULD LIFT NORTHEAST INTO CO SUNDAY...BRINGING SOME DRYING AND WARMING TO THE AREA. THIS TREND WILL CONTINUE ON MONDAY. AN ACTIVE DRY LINE MIGHT SET UP TUESDAY ACROSS THE EAST. CHJ && .ABQ WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ535>538. &&
Hazardous weather outlook, May 5, 5:17 AM MDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 517 AM MDT TUE MAY 5 2015 NMZ501>540-061200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 517 AM MDT TUE MAY 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FAR EASTERN PLAINS OF NEW MEXICO THIS AFTERNOON. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. HEAVY RAIN MAY ACCOMPANY ANY OF THESE STORMS...THOUGH THE RISK FOR FLASH FLOODING IS GREATEST ACROSS THE EAST CENTRAL AND SOUTHEAST PLAINS. THUNDERSTORMS ALONG AND WEST OF THE RIO GRANDE VALLEY ARE NOT EXPECTED TO BE SEVERE...BUT MAY CONTAIN SMALL HAIL AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER...FLASH FLOODING AND RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M W X. 34
In the hours before
Local storm report, May 5, 10:39 AM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1039 AM MDT TUE MAY 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 AM FLASH FLOOD 9 NE CLOVIS 34.50N 103.10W
05/05/2015 CURRY NM DEPT OF HIGHWAYS
&&
EVENT NUMBER ABQ1502188
KJThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 6:02 PM MDT | Flash Flood Warning | ABQ | Curry | 3 hr |
| May 4, 8:16 PM MDT | Areal Flood Advisory | ABQ | Roosevelt | 89 min |
| May 4, 9:00 PM MDT | Areal Flood Advisory | ABQ | Curry | 2 hr |
| May 5, 12:30 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, De Baca, Lincoln | 30 min |
| May 5, 1:01 PM MDT | Special Weather Statement | ABQ | Chaves | 29 min |
| May 5, 1:11 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, San Miguel | 22 min |
| May 5, 1:18 PM MDT | Special Weather Statement | ABQ | Quay | 57 min |
| May 5, 1:20 PM MDT | Special Weather Statement | ABQ | Chaves | 55 min |
| May 5, 1:23 PM MDT | Special Weather Statement | ABQ | De Baca, Guadalupe | 22 min |
| May 5, 1:31 PM MDT | Special Weather Statement | ABQ | Chaves | 44 min |
| May 5, 1:41 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 49 min |
| May 5, 1:48 PM MDT | Special Weather Statement | ABQ | De Baca | 57 min |
| May 5, 1:57 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe, Quay | 33 min |
| May 5, 2:15 PM MDT | Special Weather Statement | ABQ | Chaves | 60 min |
| May 5, 2:19 PM MDT | Special Weather Statement | ABQ | Quay | 56 min |
| May 5, 2:36 PM MDT | Special Weather Statement | ABQ | 9 min | |
| May 5, 2:42 PM MDT | Severe Thunderstorm Warning | ABQ | Quay, San Miguel | 32 min |
| May 5, 2:52 PM MDT | Areal Flood Advisory | ABQ | Curry | 113 min |
| May 5, 2:52 PM MDT | Special Weather Statement | ABQ | Roosevelt | 38 min |
| May 5, 3:08 PM MDT | Special Weather Statement | ABQ | Valencia | 37 min |
| May 5, 3:20 PM MDT | Special Weather Statement | ABQ | Curry, Quay, Roosevelt | 40 min |
| May 5, 4:04 PM MDT | Special Weather Statement | ABQ | Quay | 26 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.